Alert archive / Wyoming / Red Flag Warnings in 2022

Red Flag Warning 22, NWS Cheyenne, WY

September 28, 20226 counties in Wyoming

NWS Cheyenne, WY issued this red flag warning at Sep 28, 2022, 3:52 AM MDT for 6 counties in Wyoming. It took effect at Sep 28, 2022, 11:00 AM MDT. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 28, 2022, 3:52 AM MDT (09:52 UTC)
In effect from
Sep 28, 2022, 11:00 AM MDT
Expired
Sep 28, 2022, 7:05 PM MDT
In force
8 hr
Issued by
NWS Cheyenne, WY

Counties Albany County, WY, Carbon County, WY, Converse County, WY, Goshen County, WY, Niobrara County, WY, Platte County, WY

The radar

The Cheyenne radar (KCYS), 131 km from the middle of the area, began a volume at 09:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Riverton, WY (KRIW), launched 00:00Z, 9.9 hours before the alert went out and 267 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Riverton, WY at 00:00Z on 2022-09-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 5 joules per kilogram.LCLLFCEL10008507005003002001001 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Riverton, WY at 00:00Z on 2022-09-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 14 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
5 J/kg
Mixed-layer CIN
-129 J/kg
Mixed-layer LCL
5116 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
14 m²/s²
0-3 km storm-relative helicity
80 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

810 
WWUS85 KCYS 280952
RFWCYS

URGENT - FIRE WEATHER MESSAGE
National Weather Service Cheyenne WY
352 AM MDT Wed Sep 28 2022

...CRITICAL FIRE WEATHER CONDITIONS EXPECTED THIS AFTERNOON...

WYZ417>422-425-427-428-281800-
/O.NEW.KCYS.FW.W.0022.220928T1700Z-220929T0200Z/
Niobrara/Lower Elevations of Converse/Thunder Basin National
Grassland-
Middle North Platte River Basin/Niobrara and Converse High Plains-
North Laramie Range and Adjacent High Plains-
North Laramie Valley/Shirley Basin-
Ferris/Seminoe/Shirley Mountains-Central and West Carbon-
Upper North Platte River Basin-North Snowy Range Foothills-
Southern Laramie Valley-
352 AM MDT Wed Sep 28 2022

...RED FLAG WARNING IN EFFECT FROM 11 AM THIS MORNING TO 8 PM MDT
THIS EVENING FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE 
WEATHER ZONES 417, 418, 419, 420, 421, 422, 425, 427, AND 428...

The National Weather Service in Cheyenne has issued a Red Flag
Warning, which is in effect from 11 AM this morning to 8 PM MDT
this evening. 

* WIND...West 15 to 20 MPH with gusts up to 35 MPH. 

* HUMIDITY...12 to 15 percent. 

* IMPACTS...Any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$

CLH
2 follow-up statements
392 
WWUS85 KCYS 281734
RFWCYS

URGENT - FIRE WEATHER MESSAGE
National Weather Service Cheyenne WY
1134 AM MDT Wed Sep 28 2022

...CRITICAL FIRE WEATHER CONDITIONS EXPECTED THIS AFTERNOON...

WYZ417>422-425-427-428-290200-
/O.CON.KCYS.FW.W.0022.000000T0000Z-220929T0200Z/
Niobrara/Lower Elevations of Converse/Thunder Basin National
Grassland-
Middle North Platte River Basin/Niobrara and Converse High Plains-
North Laramie Range and Adjacent High Plains-
North Laramie Valley/Shirley Basin-
Ferris/Seminoe/Shirley Mountains-Central and West Carbon-
Upper North Platte River Basin-North Snowy Range Foothills-
Southern Laramie Valley-
1134 AM MDT Wed Sep 28 2022

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM MDT THIS EVENING
FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES
417, 418, 419, 420, 421, 422, 425, 427, AND 428...

* WIND...West 15 to 20 MPH with gusts up to 35 MPH.

* HUMIDITY...12 to 15 percent.

* IMPACTS...Any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$
189 
WWUS85 KCYS 290105
RFWCYS

URGENT - FIRE WEATHER MESSAGE
National Weather Service Cheyenne WY
705 PM MDT Wed Sep 28 2022

...RED FLAG WARNING IS CANCELLED FOR FIRE WEATHER ZONES 417, 418,
419, 420, 421, 422, 425, 427, AND 428...

WYZ417>422-425-427-428-290215-
/O.CAN.KCYS.FW.W.0022.000000T0000Z-220929T0200Z/
Niobrara/Lower Elevations of Converse/Thunder Basin National
Grassland-
Middle North Platte River Basin/Niobrara and Converse High Plains-
North Laramie Range and Adjacent High Plains-
North Laramie Valley/Shirley Basin-
Ferris/Seminoe/Shirley Mountains-Central and West Carbon-
Upper North Platte River Basin-North Snowy Range Foothills-
Southern Laramie Valley-
705 PM MDT Wed Sep 28 2022

...RED FLAG WARNING IS CANCELLED FOR GUSTY WINDS AND LOW HUMIDITY
FOR FIRE WEATHER ZONES 417, 418, 419, 420, 421, 422, 425, 427, 
AND 428...

The National Weather Service in Cheyenne has cancelled the Red
Flag Warning. 

Minimum relative humidities increased above 15 percent and
sustained winds diminished below 15 mph.

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this red flag warning went out at Sep 27, 11:03 PM MDT, 4 hours 49 minutes earlier.

Area forecast discussion, Sep 27, 11:03 PM MDT, 4 hours 49 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
1103 PM MDT Tue Sep 27 2022

.SHORT TERM...(Today and Wednesday)
Issued at 318 PM MDT Tue Sep 27 2022

Key Impact Messages:

1) A few spotty showers and thunderstorms may produce strong,
downburst winds this afternoon.

2) Elevated to near critical fire weather conditions possible
across portions of SE Wyoming tomorrow afternoon.

3) Gusty winds expected across the NE Panhandle tomorrow. Wind
gusts between 30 to 35 mph are possible.

Weather Details: An area of showers with embedded thunderstorms
has developed west of the Laramie Range this afternoon. These
light rain showers are producing strong, downburst winds. Rawlins
and Laramie have both recorded wind gusts above 40 mph with these
passing rain showers. This activity will remain pulsy with the
main threat being those isolated wind gusts. Expecting this
activity to dissipate quickly as we approach sunset. Temperatures
across the region were pleasant, with much of SE Wyoming and the
NE Panhandle seeing temperatures in the 70s.

Not much to write about for the short term forecast that the fire
weather discussion (below) hasn't already addressed. The ridge
axis will being to flatten out tomorrow with a weak passing
shortwave moving through. Winds will shift to the west and turn
breezy tomorrow afternoon, especially across the NE Panhandle and
portions of south central Wyoming. These gusty winds and the dry
conditions may create some pockets of elevated to near critical
fire weather conditions. Outside of that, another warm day is
expected with temperatures climbing into the upper 70s to lower
80s across the region.

.LONG TERM...(Thursday through next Tuesday)
Issued at 318 PM MDT Tue Sep 27 2022

he long term forecast will transition from slightly above average
temperatures on Thursday and Friday, to near or slightly below
normal temperatures over the weekend into early next week. With
respect to precipitation, we will be shifting from a quiet weather
pattern toward an active weather pattern where multiple chances for
rain showers will be present. Some of the extended model guidance
does keep the cool air present while it coincides with precipitation
in the higher terrain, so we may begin to have a further detailed
discussion by next week of possible mountain snow showers above
10,000 feet.

Thursday will begin with the upper level ridge flattening out aloft,
but warm southwesterly flow will be aided by strong WAA across the
Intermountain West east of the Rocky Mountains. A warm front will
push east into the Central Plains, and as it does so, we will see
above average temperatures by Thursday afternoon. 700mb temperatures
near +9C to +11C will mix down to the surface, with several areas
easily reaching temperatures 10 to 15 degrees above normal. Areas to
the west will be slightly cooler as high to mid-level clouds begin
to build into the region from the west.

The major shift in the weather pattern will be a potent longwave
trough that will eject out of the Pacific Northwest toward our
region Thursday night Friday. Several medium range to extended range
model members are showing that this upper level system is trending
towards becoming a cut-off ULL across the Intermountain West. As
this is progged to develop, continual surges of lee-side
cyclogenesis will create numerous opportunities for precipitation to
occur when coupled with a cold front that will sweep across the
area. Should this trend continue, we will see a cloudy, cool weekend
with widespread stratiform precipitation. Depending on which model
guidance you assess, the potential for this ULL to persist across
the region into the middle of next week or beyond. This is due in
part because of the unknown whereabouts of the remnants of Hurricane
Ian after this weekend. The GFS shows the remnants of Ian scooting
to the Northeast CONUS by Monday, which would help with the upper
level flow steering the ULL out of the area. The remaining
deterministic long range guidance has the remnants of Ian pushing
north into the Great Lakes, and acting as a blockade for any
steering flow to push east. Needless to say, we will continue to
monitor the model output, but the potential for a prolonged period
of cloudy conditions across our cwa exists for 3-6 days. The cool
conditions will make it feel like fall for the extended forecast,
but it will feel like a welcomed relief due to our continued drought
conditions that are present across the forecast region.

&&

.AVIATION...(For the 06Z TAFS through 06Z Wednesday night)
Issued at 1102 PM MDT Tue Sep 27 2022

VFR conditions expected through the forecast period. A low-level jet
is expected to develop over the Nebraska panhandle over the next few
hours, which may lead to some mild LLWS at NE terminals. SSW winds
of 35 to 40 kts just a few thousand feet above the surface SE winds
are possible, but guidance has backed off with the intensity of
this, so removed LLWS for a few sites. Winds could occasionally
reach the surface and result in gusty southerlies at KCDR overnight.
Mixing will bring winds down to the surface starting Wednesday late
morning, with gusts to 30 knots likely.

&&

.FIRE WEATHER...
Issued at 318 PM MDT Tue Sep 27 2022

Elevated to near critical fire weather conditions
are possible across portions of south and east central Wyoming
Wednesday afternoon. Winds will become breezy and turn to the west
by the late afternoon. Minimum RH values will be below 15 percent
but when the peak wind gusts develop, RH values will be slowly
recovering and may climb above 20 percent. While a few instances
of critical fire weather conditions may develop across Carbon and
Converse counties, confidence is low for criteria to be met
consistently to warrant any fire weather headlines.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...None.
NE...None.
&&

SHORT TERM...AW
LONG TERM...BW
AVIATION...MN
FIRE WEATHER...AW

Nearby

Red Flag Warnings in Wyoming, 2022Every red flag warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.